A vasodilatory antihypertensive drug lowers blood pressure by reducing systemic vascular resistance. Some patients treated with these agents may develop dependent edema.
Factors contributing to edema associated with vasodilating antihypertensive medications:
(1) water retention
(2) arteriolar dilatation with increased intracapillary pressure
(3) stimulation of the renin-angiotensin-aldosterone system
Risk factors for vasodilatory edema:
(1) drug type (see table below)
(2) a higher dose of the causative drug
(3) older age
Risk of Vasdilatory Edema
minoxidil, hydralazine (direct arteriolar dilators)
amlodipine, nifedipine (higher risk dihydropyridine calcium antagonists)
lercanidipine, lacidipine (lower risk dihydropyridine calcium antagonists)
anti-adrenergic drugs (beta-blockers)
nondihydropyridine calcium antagonists
(1) The addition of a diuretic does not reduce vasodilatory edema.
(2) Addition of an angiotension converting enzyme (ACE) inhibitor or angiotensin receptor blocking (ARB) agent to therapy with a dihydropyridine calcium antagonist is associated with less vasodilatory edema than increasing the antagonist's dose.
(3) Addition of a selective blocker of the renin-angiotensin system (such as the ARB valsartan) may reduce vasodilatory edema by dilating venules.
This drug-induced peripheral edema needs to be distinguished from onset or worsening of congestive heart failure.
To read more or access our algorithms and calculators, please log in or register.
Purpose: To evaluate a patient with vasodilatory peripheral edema associated with antihypertensive drug therapy.
Objective: adverse effects
ICD-10: I10-I15, T46.7,